Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 186, NWS Baltimore/Washington

July 6, 2021Pendleton County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 6, 2021, 5:37 PM EDT for Pendleton County, West Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2021, 5:37 PM EDT (21:37 UTC)
Expired
Jul 6, 2021, 6:15 PM EDT
In force
38 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pendleton County, WV

The radar

The Sterling radar (KLWX), 158 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:00 PM EDTTSTM WND DMG2 Nne Oak Flat, WVTREE DOWN ALONG SWEEDLIN VALLEY ROAD IN FORT SEYBERT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WUUS51 KLWX 062137
SVRLWX
WVC071-062215-
/O.NEW.KLWX.SV.W.0186.210706T2137Z-210706T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
537 PM EDT Tue Jul 6 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  East central Pendleton County in eastern West Virginia...

* Until 615 PM EDT.

* At 537 PM EDT, a severe thunderstorm was located over Franklin,
  moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Franklin, Upper Tract, Ruddle, Deer Run and Oak Flat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3861 7934 3872 7938 3881 7924 3876 7917
      3865 7916
TIME...MOT...LOC 2137Z 234DEG 10KT 3869 7931 

HAIL...1.00IN
WIND...60MPH
 
$$

ADS
2 follow-up statements
798 
WWUS51 KLWX 062158
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
558 PM EDT Tue Jul 6 2021

WVC071-062215-
/O.CON.KLWX.SV.W.0186.000000T0000Z-210706T2215Z/
Pendleton WV-
558 PM EDT Tue Jul 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL PENDLETON COUNTY...

At 557 PM EDT, severe thunderstorms were located along a line
extending from near Franklin to near Brandywine, moving east at 10
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Franklin, Ruddle, Deer Run and Oak Flat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3861 7934 3872 7938 3876 7932 3877 7923
      3876 7917 3865 7916
TIME...MOT...LOC 2157Z 256DEG 9KT 3869 7938 3867 7921 

HAIL...1.00IN
WIND...60MPH
 
$$

ADS
222 
WWUS51 KLWX 062215
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
615 PM EDT Tue Jul 6 2021

WVC071-062225-
/O.EXP.KLWX.SV.W.0186.000000T0000Z-210706T2215Z/
Pendleton WV-
615 PM EDT Tue Jul 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PENDLETON COUNTY HAS
EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of northeastern Pendleton County.

LAT...LON 3861 7934 3872 7938 3876 7932 3877 7923
      3876 7917 3865 7916
TIME...MOT...LOC 2215Z 234DEG 10KT 3871 7934 3869 7917 

$$

ADS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:11 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 6, 3:11 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
311 PM EDT Tue Jul 6 2021

.SYNOPSIS...
Heat and humidity will build in through Wednesday as high
pressure remains over the Atlantic. Elsa will track across
the eastern Carolinas Thursday, then into the mid-Atlantic
coast Thursday night, before heading towards Cape Cod on
Friday.  An elongated surface trough origninating from Elsa
will be draped across the northeast U.S. corridor on Friday.
Brief high pressure builds Sunday, before an approaching warm
front from the midwest impacts the mid-Atlantic early next
week. Please refer to the National Hurricane Center for the
latest information regarding the track of Elsa.

&&

.NEAR TERM /THROUGH TONIGHT/...
Continued warm advection and building heights aloft have brought
hot and humid conditions to the region. 2 PM temperatures across
the region have soared into the low 90s with dew points in the
low/mid 70s. This combination has raised many spots into the 100
to 105 degree heat index range. Temperatures may rise another
few degrees given minimal cloud cover aside from fair weather
cumulus fields which have developed over the last couple of
hours. A Heat Advisory remains in effect until 8 PM from the far
eastern West Virginia panhandle eastward across northern to
northeastern Maryland. The sensitive populations as well as
those with lengthy exposure to these elements may be adversely
impacted. Please heed the typical heat safety practices.

In addition to the excessive heat, there will be a risk of
severe thunderstorms from the Shenandoah Valley northeastward
across the DC metro into northeastern Maryland. The latest Storm
Prediction Center outlook places this region in a Marginal risk
for severe thunderstorms capable of producing damaging winds. As
of the middle of this afternoon, a Severe Thunderstorm Watch is
in effect until 10 PM across Harford and Cecil Counties. While
nothing is imminent on radar or satellite, a shallow cumulus
field continues to develop within an area of 3,000 J/kg of
mixed-layer CAPE per the RAP objective analysis. The 12Z KIAD
sounding depicted healthy mid-level lapse rates exceeding 8
C/km. While this parameter has dropped into the 6.5-7 C/km
range, robust instability will be more than capable of producing
locally strong updrafts. Damaging winds are the most likely
severe hazard with downdraft CAPEs of 1,000 to 1,400 J/kg.
Cannot rule out some small hail in the stronger thunderstorms.
Vertical shear is only in the 15 to 20 knot range which would
limit individual storm longevity.

A more conditional threat exists from the DC metro region back
into portions of central Virginia. 12Z mesoscale guidance are at
odds with one another regarding storm coverage. The 12Z NAM-
nest, ARW, and NSSL WRF keep a majority of this region capped.
Meanhile, the hourly HRRR runs show convection firing in a
southwest to northeast fashion over this general region. Based
on the morning sounding, the convective temperature needed to
break the cap is in the mid 90s which should be marginally
breached. If any storms do develop, damaging winds are possible.
All of the activity should weaken closer to midnight with lows
only dropping into the low/mid 70s I-95 eastward.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday will likely bring a repeat of today with excessive
heat/humidity, along with some active convection. Highs in the
mid 90s will be the norm with some pockets of upper 90s as well.
Adding humidity to the mix, heat indices are forecast to reach
the century mark again for areas east of the Blue Ridge and
Catoctins. Will continue to monitor the potential for a Heat
Advisory for heat indices closing in on the 105 degree mark. In
terms of thunderstorm potential, the trigger is not quite as
obvious as today's pattern. While a passing trough to the north
ignites the activity this afternoon, on Wednesday, models show a
myriad of convective-scale impulses which could spawn a shower
or thunderstorm. With another unstable air mass in place, all
that is needed is a trigger which may even be the bay breeze or
a terrain circulation. Currently, the best threat for any severe
convection should stay from the Mason-Dixon Line northward.
Overnight temperatures remain very warm and will run around 6 to
10 degrees above average.

As upstream heights begin to lower early Thursday, some warm
advection showers may impact areas west of I-95 during the
morning hours. Much of the day will be unsettled with
increasing clouds and shower/thunderstorm chances. The trough
off to the west should cross through during the daylight hours
which keeps temperatures down from previous days. Highs may
stay in the mid/upper 80s amidst the clouds and showers. All the
while, Tropical Storm Elsa is forecast to be crossing through
the vicinity of Virginia Beach, VA Thursday evening. It remains
to be seen how far north the outer rainfall bands and gusty
winds will make it. Ensembles show some spread with the track,
so check back for the latest forecast from the National
Hurricane Center. Temperatures overnight cool off given the
northwesterly flow behind Elsa. This could keep most locations
in the 60s with low 70s in the warmer city centers.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
12Z GEFS has the mid-Atlantic in zonal flow through Friday through
early Sunday.  On Sunday, H5 heights begin to increase in the mid-
Atlantic as the subtropical H5 low over the western Atlantic
intensifies.  At this same timeframe, a shortwave over upper midwest
cuts an H5 low, and the mid-Atlantic gets caught between these two
systems from Sunday through Tuesday. Temperatures and precipitation
will be slightly above normal during this period.

The surface resultant per the 12Z GEFS shows inverted trough draped
across NE U.S. cooridor originating from Elsa on Friday and Saturday,
and should serve as the focus of an area of showers and thunderstorms
on both Friday and Saturday afternoon and evening.

As the inverted trough moves offshore Sunday, a warm front emanating from
the low over the midwest moves into the mid-Atlantic.  This too will serve
as another focusing mechanism for additional showers and thunderstorms
through the end of the long term period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
While predominantly VFR conditions are expected across the area
terminals the next couple of days, isolated to scattered
thunderstorms may fire up late this afternoon into the late
evening. Very gusty winds would accompany any of these storms
along with reductions in ceilings/visibility. A similar setup
on Wednesday would support additional instances of these
restrictions. Heading into Thursday, will continue to monitor
the track of Tropical Storm Elsa. Based on the latest forecast,
increasing rain chances could lead to sub-VFR conditions along
with breezy northwesterly winds to the west of the track. Its
quick forward movement should bring any impacts out of the
region by early Friday.

For the extended portion, occasional MVFR conditions in the
aft/evening for low vsby and cigs due to showers and
thunderstorms.

&&

.MARINE...
While marine winds remain 10 knots or less in most locations,
an uptick in warm advection should lead to southerly channeling
across the lower Chesapeake Bay and adjacent tributaries. This
continues into Wednesday morning with a likely repeat that
evening into Thursday morning. For Thursday, the track of
Tropical Storm Elsa may get close enough to bring 30 to 40 knot
northwesterly gusts (Gale force) into the lower portions of the
Chesapeake Bay. Given some uncertainty in the track, users are
advised to check back with the latest National Hurricane Center
forecast.

SCA winds may occur Friday evening, but then no marine headlines are expected.
However, scattered afternoon and evening thunderstorms may create marine
hazards from Friday through early next week.

&&

.TIDES/COASTAL FLOODING...
Elevated water levels will continue through the middle portion
of the week due to southerly winds, but the flow should be
relatively light, so confidence is higher for caution stages vs.
minor flooding.

Will continue to watch Elsa. If the track is farther west, then
minor flooding is possible. Refer to the National Hurricane
Center for the latest regarding Elsa.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-008-
     011-507-508.
VA...None.
WV...Heat Advisory until 8 PM EDT this evening for WVZ051>053.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ534-543.

&&

SYNOPSIS...Lee
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...Lee
AVIATION...Lee/BRO
MARINE...Lee/BRO
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Jul 6, 2:11 PM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
211 PM EDT Tue Jul 6 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-071815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
211 PM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect for northeastern Maryland including
Baltimore from 11 AM until 8 PM. Heat indices around 105 degrees
are expected there.

A Severe Thunderstorm Watch is in effect until 10 PM this evening
for Harford and Cecil Counties, as well as the upper Chesapeake
Bay. Damaging winds will be the primary threat with storms this
afternoon and evening.

Elsewhere, isolated severe storms are possible late this
afternoon and evening, along with strong thunderstorms that may
impact marine interests along the coastal waters. Damaging wind
gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices approaching 105 degrees may require a Heat Advisory
Wednesday afternoon.

Gale force winds are possible across the area waters, particularly
over lower portions of the tidal Potomac and Chesapeake Bay
Thursday afternoon into the night. If the storm tracks closer to
our area, flooding rains, minor to moderate tidal flooding, and
isolated tornadoes would all be threats. For additional
information on Tropical Storm Elsa, consult the latest forecast
from the National Hurricane Center.

There is a slight severe storm threat for Friday and Sunday.
Scattered severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
and spotter activation may be needed Friday and Sunday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-071815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
211 PM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect for the eastern West Virginia
Panhandle and north-central Maryland from 11 AM until 8 PM. Heat
indices around 100 to 105 degrees are expected.

Several severe storms are possible late this afternoon and
evening. Damaging wind gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices in the 100 to 105 degree range are possible for
Wednesday, especially in the eastern West Virginia Panhandle and
for locations east of the Blue Ridge and Catoctin Mountains. As a
result, Heat Advisories may be required.

Consult the latest guidance and information from the National
Hurricane Center concerning the possible effects of Tropical Storm
Elsa.

There is a slight severe storm threat for Sunday. Scattered
severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening,
and spotter activation may be needed Sunday.

MDZ001-501-502-VAZ503-504-WVZ501>506-071815-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
211 PM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight severe storm threat for Sunday. Scattered
severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:01 AM EDTHeat AdvisoryLWXBerkeley, Jefferson, Morgan17 hr
Jul 6, 5:12 PM EDTSevere Thunderstorm WarningLWXPendleton48 min
Jul 6, 6:05 PM EDTSevere Thunderstorm WarningLWXPendleton40 min
Jul 6, 6:40 PM EDTSevere Thunderstorm WarningLWXHardy39 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.